Neuroleptic malignant syndrome associated with abrupt withdrawal of anticholinergic agents

B. Spivak*, N. Gonen, R. Mester, E. Averbuch, S. Adlersberg, A. Weizman

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

Abstract

Neuroleptic malignant syndrome (NMS) is a severe side-effect of neuroleptic treatment. It is usually related to hypodopaminergic activity. A young schizophrenic patient who developed a typical episode of NMS during abrupt withdrawal of long-acting neuroleptic combined with anticholinergic treatment is described. NMS appeared following combined neuroleptic/anticholinergic withdrawal and responded to procyclidine administration. The appearance of NMS after discontinuation of antidopaminergic treatment seems to be in conflict with the hypodopaminergic theory of this adverse effect. It is suggested that simultaneous withdrawal of both anticholinergic and neuroleptic medications, mainly long-acting neuroleptics, seems to be a risk factor for NMS.

Original languageEnglish
Pages (from-to)207-209
Number of pages3
JournalInternational Clinical Psychopharmacology
Volume11
Issue number3
DOIs
StatePublished - 1996

Keywords

  • Anticholinergic agents
  • Neuroleptic discontinuation
  • Neuroleptic malignant syndrome (NMS)

Fingerprint

Dive into the research topics of 'Neuroleptic malignant syndrome associated with abrupt withdrawal of anticholinergic agents'. Together they form a unique fingerprint.

Cite this